Results 1 to 2 of 2
Like Tree1Likes
  • 1 Post By jennabobenna
Effexor/Venlafaxine is brain poison. Stay away! Here's my story.
  1. #1
    jennabobenna is offline New Member
    Join Date
    Jun 2015
    Posts
    3

    Thumbs down Effexor/Venlafaxine is brain poison. Stay away! Here's my story.

    I can remember when I diagnosed myself with social anxiety disorder 7 years ago. After suffering for 10 years, since elementary school. I thought something was wrong with me... I was embarrassed to tell my family or even discuss it with my boyfriend. I had to make sure no one was looking over my shoulder, and I finally garnered up the courage to look up "anxiety" on Wikipedia. From there I found a message board dedicated to it, where I read stories and related with many others. Still ashamed, I would close the browser anytime I thought someone might be walking past, for fear they would see what I was researching, and ultimately brand me as crazy. You can see I've come a long way since then.

    I don't think I had ever been so ignorant in my life. But I was learning about my condition, and I thought trusting my doctor was the correct path to take at the time. I was desperate for a solution. And fast. So I took the pills without question. Shortly after the first dose, I was able to relax in a way that had become unfamiliar to me from all the years I suffered with worry. I was able to go to work and not dwell on the fact I had to go home that evening and at sit at the dinner table with others and socialize. Hell, I could socialize. I could sit in a meeting at work without sweating from worry, that I may be asked to speak on a matter. And I no longer had to make up excuses to avoid personal social situations.

    I felt so good, I called my mom that evening to tell her what I had done. After she got past her disbelief that I had suffered for so long, unbeknownst to her, she asked me about the drug I was taking. Effexor, I told her. She looked it up and informed me it was a very heavy duty drug and I should be careful. I assured her that I felt great, and it was worth it.

    Note that the doctor had not given me any information about the drug itself, he just threw the piece of paper at me with the prescription and closed the door behind him.

    Unfortunately for me, the peace of mind acquired was short lived. After a couple short months, my anxiety returned. Stubborn, I asked my doctor for a higher dose. My dose was increased from 75mg to 150mg. I don't even think the increase really changed anything for me. But I was already addicted to the drug, and lowering or stopping my dosage meant severe illness and suffering.

    From that point onward, my life would revolve around this medication and become a series of ups and downs. The worst part is having to take it at the exact same time every day. Seemed simple enough at the beginning, but let's face it we are all human and we do forget things from time to time. Even with an alarm, things happen and there was bound to be instances where I missed a pill. Only to wake up puking the next morning. But I couldn't just take my pill at that time to correct it, I had to wait until that evening in order to rid the suffering. Being a 24-hour release capsule, taking it at the wrong time would result in a double dose later on when I took my next scheduled pill. And that was another form of suffering altogether, plus the risk of heart attack.
    Then there were the instances... pathetic instances where I tried to wean myself off and failed miserably, relapsing back onto the full dose. The only thing that came of that was severe nausea, brain zaps, general misery and thoughts of suicide. Thoughts I'd never had in my life prior to taking the medication.

    So here I sit. Sick, and sick of feeling sick. Unmotivated because it hasn't even been a full week, and I have several months of this to go. I feel OK sometimes, then I feel >>>>ty and >>>>tier throughout the day. I forget what it's like to feel "normal".

    The alternative is to rely on these poison pills, which don't even kill the anxiety anymore. These pills which I blame for enhancing and prolonging my symptoms when I was bit by the black widow. These pills which drive people to suicide and worse.

    But I am lucky. Effexor is actually one of the safer anti-depressants out there. Some SSRI's cause far worse withdrawal symptoms than this. I'm lucky to not have hallucinations or have suffered a brain aneurism. Some people die in their sleep after being on these types of medications for too long, which is the primary reason why I'd like to be off of them.

    It's not easy, but it's possible. My plan is to reduce 5mg every 7 days. I am still able to function this way for the most part. I am only bedridden for about 10% of my day. And thankfully, I do not have suicidal thoughts, at least not yet.

    Since this nightmare started 7 years ago, I have learned a lot about anxiety and what causes it. I noticed that the points in my life where it was the worst, was when I was the least active and had a poor diet with little to no nutrition. So that's how I plan to kill it once this poison is out of my system. By eating properly, and being active. These pills were never necessary for me. Looking back, I could have made a few simple life changes. My relationship was stressful and I should have ended it sooner. My diet was horrible, I ate ice cream every night and ate primarily rice and other empty calories. I sat on my ass and played World of Warcraft when I should have been outdoors.

    My doctor, well he just wanted his cut from big pharma. He didn't care about me. He didn't even suggest anything else or ask about my life. Just threw the paper in my face so carelessly and selfishly. I was desperate and ignorant, but that does not excuse his negligence as a professional and someone that I trusted.

    So there you have it, if that's not a conspiracy then I don't know what is. Millions of people get told they need pills, and become stuck on them when they don't need to be. Millions of people suffer with or without them, there is a major lack of education when it comes to depression/anxiety and no emphasis on the natural ways to combat it.
    GodShai likes this.

  2. #2
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,128

    Default

    Excellent story and thank you for sharing it. Yes, diet and exercise are SO important, and I'm glad you found how to manage your anxiety that way.

    You are so right, that education and alternative ways of treating chronic anxiety disorders really needs to be made more available. I do believe it's partly about the money, but it is also a deeply ingrained premise that what goes on in your mind is disconnected from what happens in your stomach or the activity of your muscles. These drugs act on the brain's neurotransmitters, and they are prescribed with zero discussion about how YOU can change your brain's neurotransmitters naturally, with better diet, reasonable exercise, more sunshine, getting rid of situations in your life that stress you.

    Good luck with your taper plan. Don't be afraid to ask the doctor to help if needed by switching you to smaller dose pills, or capsules that can be opened so you can cut doses, or even switch you to a longer acting SSRI like Prozac if needed. That would help keep your blood levels steady. It might be a difficult weaning process but once you are off you will be very happy. It might take a while to completely recover. I had brain zaps for weeks after getting off the SSRI but they became less and less frequent. So hang in there for the long haul, and it will get better.

Similar Threads

  1. Our Brain on Opiates (The Broken Brain)
    By Comeback Kid in forum Need to Talk?
    Replies: 40
    Last Post: 09-07-2018, 09:15 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22